Alert archive / Mississippi / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 407, NWS Jackson, MS

May 24, 2005Claiborne County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 24, 2005, 3:05 PM CDT for Claiborne County, Mississippi. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2005, 3:05 PM CDT (20:05 UTC)
Expired
May 24, 2005, 4:00 PM CDT
In force
55 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Claiborne County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 91 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.1 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2005-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1939 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2005-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1939 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1053 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 242005
SVRJAN
MSC021-242100-
/O.NEW.KJAN.SV.W.0407.050524T2005Z-050524T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
305 PM CDT TUE MAY 24 2005

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAIBORNE COUNTY IN SOUTHWEST MISSISSIPPI

* UNTIL 400 PM CDT

* AT 305 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  PORT GIBSON...OR ABOUT 6 MILES EAST OF GRAND GULF...AND MOVING
  SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HERMANVILLE BY 325 PM CDT

LAT...LON 3212 9097 3193 9108 3179 9075 3205 9072

$$

AEG
1 follow-up statement
000 
WWUS54 KJAN 242023
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
320 PM CDT TUE MAY 24 2005

MSC021-242100-
/O.CON.KJAN.SV.W.0407.000000T0000Z-050524T2100Z/
CLAIBORNE MS-
320 PM CDT TUE MAY 24 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 400 PM CDT FOR
CLAIBORNE COUNTY...

AT 320 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING 
PENNY SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH...OVER 
MUCH OF CLAIBORNE COUNTY.  THESE STORMS WERE MOVING SOUTHEAST AT 5 
MPH.

RADAR INDICATED THAT THESE STORMS HAVE A STRONG POTENTIAL OF 
PRODUCING DAMAGING WINDS...ESPECIALLY OVER CENTRAL AND WESTERN PARTS 
OF THE COUNTY. DAMAGING WINDS THAT UPROOTED TREES WERE REPORTED 
ALONG HIGHWAY 61 NORTH OF PORT GIBSON BY THE CLAIBORNE COUNTY SHERIFF 
OFFICE AT 315 PM.

LAT...LON 3212 9097 3193 9108 3179 9075 3205 9072

$$

AEG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 9:37 AM CDT, 5 hours 28 minutes earlier.

Area forecast discussion, May 24, 9:37 AM CDT, 5 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
ISSUED BY NATIONAL WEATHER SERVICE HUNTSVILLE AL
937 AM CDT TUE MAY 24 2005

.UPDATE...
LATEST SFC ANALYSIS SHOWS A LOW ALONG THE CAROLINA COAST WITH A
FRONTAL BOUNDARY EXTENDING FROM SRN GA/AL THROUGH CENTRAL MS AND
ARCING BACK INTO SRN AR. FRONT HAS MADE A NICE PUSH SWD ALONG THE
ERN SEABOARD...BUT THE WRN EXTENT OF THE FRONT IS HAS BECOME
QUASI-STATIONARY AND WILL HAVE A DIFFICULT TIME SURGING MUCH
FURTHER SOUTH WITH PRESSURES ALREADY FALLING ACROSS THE SRN PLAINS.

UNDER MOSTLY SUNNY SKIES TEMPS HAVE ALREADY WARMED WELL INTO THE
L/M 80S ACROSS THE CWFA WITH DWPTS RANGING FROM THE MID 60S TO
AROUND 70. WATER VAPOR CHANNEL AND PROFILER DATA SHOWS A DISTINCT
S/W TROUGH ACROSS NW AR THIS MRNG. THIS FEATURE IS PROGGED TO PUSH
SSE THIS AFTN/EVENING...AND COUPLED WITH THE SFC FRONT AND A
DESTABILIZING AIRMASS...WILL LEAD TO SCT CONVECTION ACROSS THE
WRN/SRN SECTIONS OF THE CWFA. CURRENT FCST HAS THIS SCENARIO
HANDLED FAIRLY WELL. WILL ISSUE UPDATE TO ADJUST HOURLY TEMP
TRENDS AS THEY ARE CURRENTLY AHEAD OF SCHEDULE. OTRW...NO
SIGNIFICANT CHGS ARE PLANNED ATTM.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

CBD
Hazardous weather outlook, May 24, 6:06 AM CDT, 8 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
606 AM CDT TUE MAY 24 2005

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
251106-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
606 AM CDT TUE MAY 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT
WEST OF A GREENVILLE...VICKSBURG...BUDE MISSISSIPPI LINE. THE
PRIMARY SEVERE WEATHER THREAT IN THESE AREAS WILL BE LARGE HAIL
AND DAMAGING WINDS.

A WEAK FRONTAL BOUNDARY WILL MOVE SOUTHWEST ACROSS THE REGION
TODAY WHILE AN UPPER LEVEL DISTURBANCE APPROACHES FROM THE
NORTHWEST. AS THESE FEATURES COMBINE WITH THE UNSTABLE AIRMASS IN
PLACE BY THIS AFTERNOON...SCATTERED THUNDERSTORMS WILL RESULT AND
BE MOST CONCENTRATED ALONG THE FRONT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

...DAYS TWO AND THREE...WEDNESDAY AND THURSDAY...
ADDITIONAL NOCTURNAL THUNDERSTORM COMPLEXES WILL BE POSSIBLE FROM
WEDNESDAY NIGHT TO THURSDAY MORNING...AS DISTURBANCES MOVE
SOUTHEAST INTO OUR AREA.  SOME STRONG STORMS WILL BE POSSIBLE.
SOME UNCERTAINTY EXISTS AS TO THE EXACT LOCATION OF THESE
SYSTEMS.  PLEASE CHECK LATER FORECASTS FOR MORE DETAILED
INFORMATION.

...DAYS FOUR THROUGH SEVEN...FRIDAY THROUGH MONDAY...
ADDITIONAL THUNDERSTORM COMPLEXES WILL BE POSSIBLE FROM FRIDAY
NIGHT THROUGH SATURDAY NIGHT...AS DISTURBANCES MOVE SOUTHEAST
INTO OUR AREA.	SOME STRONG STORMS WITH LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE AS A WARM FRONT LIFTS SLOWLY NORTHWARD ACROSS
THE REGION.  AT THIS TIME...A GOOD DEAL OF UNCERTAINTY EXISTS AS
TO THE EXACT LOCATION AND TIMING OF THESE SYSTEMS HOWEVER
SATURDAY EVENING WOULD APPEAR TO BE THE MOST ACTIVE.  PLEASE
CHECK LATER FORECASTS FOR MORE DETAILED INFORMATION.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND OTHER
EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME
THROUGH MEMORIAL DAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, May 24, 2:15 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
215 PM CDT TUE MAY 24 2005

LAZ016-MSZ040-047-053-242000-
CLAIBORNE-ISSAQUENA-MADISON LA-WARREN-
215 PM CDT TUE MAY 24 2005

...STRONG THUNDERSTORMS ALONG THE MISSISSIPPI RIVER NEAR VICKSBURG...
MOVING SOUTHEAST...

AT 210 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS BETWEEN LAKE PROVIDENCE AND PORT
GIPSON...MOVING SOUTHEAST AT 15 MPH.  THE STRONGEST THUNDERSTORMS
WERE NEAR EAGLE BEND...AND WILL LIKELY MOVE TO NEAR VICKSBURG ALONG
INTERSTATE 20 BY 3 PM CDT.

FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS OF 40 TO 50 MPH...
AND PEA SIZED HAIL ARE LIKELY WITH THE STRONGER STORMS. A FEW
BRANCHES OR A STRAY TREE MAY BE BLOWN DOWN FROM THESE WINDS...ALONG
WITH A QUICK INCH OF RAIN.

GO INDOORS AND AWAY FROM WINDOWS OR APPLIANCES DURING THUNDERSTORMS.
STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE RADIO AND
TELEVISION STATIONS FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

CRAVEN
Local storm report, May 24, 2:41 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
241 PM CDT TUE MAY 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             12 S VICKSBURG          32.16N 90.87W
05/24/2005  0.25 INCH        WARREN             MS   EMERGENCY MNGR

            PEA SIZED HAIL NEAR YOKENA.

&&

CRAVEN
Special weather statement, May 24, 3:05 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
305 PM CDT TUE MAY 24 2005

MSZ048-054-059-242130-
COPIAH-HINDS-JEFFERSON-
305 PM CDT TUE MAY 24 2005

...STRONG TO LOCALLY SEVERE THUNDERSTORMS MOVING ACROSS THE
MISSISSIPPI RIVER HEADING TOWARD UTICA AND PORT GIPSON...

AT 300 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS BETWEEN VICKSBURG AND FAYETTE...
MOVING SOUTHEAST AT 15 MPH. THE STRONGEST THUNDERSTORMS WERE NEAR
PORT GIPSON AND UTICA...AND SHOULD SPREAD TOWARD THE INTERSTATE 55
CORRIDOR FROM CRYSTAL SPRINGS TO HAZLEHURST BY ABOUT 430 PM.

FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS OF 40 TO 50 MPH...
AND PEA SIZED HAIL ARE LIKELY WITH THE STRONGER STORMS.  A FEW
BRANCHES OR A STRAY TREE MAY BE BLOWN DOWN FROM THESE WINDS...ALONG
WITH A QUICK INCH OR TWO OF RAIN.  ISOLATED LOCATIONS MAY SEE WIND
GUSTS AROUND 60 MPH WITH SEVERAL TREES BLOWN DOWN.

GO INDOORS AND AWAY FROM WINDOWS OR APPLIANCES DURING THUNDERSTORMS.
STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE RADIO AND
TELEVISION STATIONS FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

CRAVEN

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 3:27 PM CDTSevere Thunderstorm WarningJANCopiah, Hinds63 min
May 24, 3:46 PM CDTFlash Flood WarningJANClaiborne119 min
May 24, 3:52 PM CDTSevere Thunderstorm WarningJANJefferson53 min
May 24, 3:52 PM CDTSevere Thunderstorm WarningJANHinds, Madison53 min
May 24, 4:04 PM CDTSevere Thunderstorm WarningJANRankin, Simpson56 min
May 24, 4:47 PM CDTSevere Thunderstorm WarningJANMadison41 min
May 24, 4:48 PM CDTSevere Thunderstorm WarningJANRankin, Scott42 min
May 24, 5:12 PM CDTSevere Thunderstorm WarningJANSharkey53 min
May 24, 5:16 PM CDTSevere Thunderstorm WarningJANSmith74 min
May 24, 5:30 PM CDTSevere Thunderstorm WarningJANJasper, Newton, Scott, Smith75 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.